Are you struggling to lose weight? Have you been told that antidepressants may be the cause of your weight gain? If so, you’re not alone. Antidepressants are one of the most common medications prescribed today, and many of them can cause weight gain as a side effect. In this blog post, we will provide a comprehensive list of antidepressants that can lead to weight gain. We will also discuss some tips for avoiding this side effect.
- 1 Antidepressants That Cause Weight Gain
- 2 Helpful Tips To Manage Weight Gain
- 3 Conclusion
Antidepressants That Cause Weight Gain
There is a lot of talk about antidepressants and weight gain. It is believed that these medications are responsible for weight gain in a majority of patients. However, there is no conclusive evidence to support this claim.
There are many different types of antidepressants on the market today. Each one has its own set of side effects. Some of these side effects may include weight gain.
The following is a list of antidepressants that have been linked to weight gain:
Tricyclic Antidepressants (TCAs)
This is one of the older types of antidepressants. These drugs are known to cause weight gain as a side effect. Some of the tricyclic antidepressants that have been linked to weight gain include:
TCAs are actually some of the most effective antidepressants. They are also known to cause the least amount of sexual side effects. These drugs are said to be developed to treat anxiety and depression.
Many people even stopped taking this type of antidepressant because they could not handle the weight gain. And even though they are effective, the side effect of weight gain is just too much for many people.
Selective Serotonin Reuptake Inhibitors (SSRIs)
This is one of the most commonly prescribed types of antidepressants. These drugs are said to be less likely to cause weight gain than other types of antidepressants.
However, there are still some SSRIs that have been linked to weight gain.
Some examples of SSRIs that may cause weight gain include:
- Fluoxetine (Prozac)
- Paroxetine (Paxil)
- Sertraline (Zoloft)
In fact, these medications are widely popular for treating depression which is characterized by low energy and low mood. And, this is likely the reason they are linked to weight gain.
These drugs work by inhibiting the reuptake of serotonin in your brain. This means that there is more serotonin available which can improve mood and energy levels.
While long ago, these medications are responsible for weight loss, gradually the side effect of weight gain became more evident. It is speculated that the weight gain caused by SSRIs is due to the fact that they increase appetite and make you crave carbohydrates.
If you are taking an SSRI and notice that you are gaining weight, it is important to talk to your doctor. They may be able to prescribe a different medication.
Monoamine oxidase inhibitors (MAOIs)
These are considered the oldest type of antidepressants. They work by preventing the breakdown of monoamines, which are neurotransmitters that play a role in mood regulation. MAOIs can cause weight gain because they increase appetite.
Some examples of MAOIs include:
- Isocarboxazid (Marplan),
- Phenelzine (Nardil),
- Tranylcypromine (Parnate)
MAOIs are not often prescribed because they come with a long list of potential side effects and interactions. It causes weight gain due to its effect on metabolism. As it is believed that these medications work through the brain and affect the hormones that control metabolism.
There are also some atypical antidepressants that have been linked to weight gain. For example, mirtazapine (Remeron) is an antidepressant that can cause weight gain of up to 11 pounds.
In fact, this drug is often prescribed to people who are trying to gain weight. Also, there are some other side effects that can occur with this drug, such as:
- Dry mouth
- Sexual dysfunction
It is often believed that SSRIs are not associated with weight gain, however, there are some studies that suggest otherwise. For example, a study published in The American Journal of Psychiatry found that people who took SSRIs gained an average of nearly four pounds after one year.
So, it is really essential that you speak with your doctor about any concerns that you may have regarding weight gain and antidepressants. They will be able to give you the most accurate information based on your individual situation.
If you are currently taking an antidepressant and have noticed a change in your weight, it is important to talk to your doctor. They may want to switch your medication or adjust your dosage. Don’t suffer in silence, reach out for help!
Helpful Tips To Manage Weight Gain
If you are currently taking an antidepressant that is causing weight gain, there are a few things you can do to manage the weight gain. These include:
Eat a healthy diet
Diet plays an important role in weight management. Eating a diet that is high in nutrient-dense foods, such as fruits, vegetables, whole grains, and lean protein can help you manage your weight. Moreover, you should always limit your intake of processed foods, sugary drinks, and unhealthy fats.
More often than not, it is thought that eating a nutritious diet will have beneficial effects on both depression and weight loss. And this is even truthful in some cases. So, in each case, you have to pay attention to your eating habits.
Engaging in regular physical activity is one of the most effective ways to manage weight gain. Exercise can help you burn calories, build muscle mass, and improve your overall health. Furthermore, exercise has been shown to improve mood and reduce stress levels.
If you are not used to exercising, start by adding a moderate amount of physical activity to your daily routine. You can gradually increase the intensity and frequency of your workouts as you become more fit. There are numerous types of exercises that you can do, so find an activity that you enjoy and stick with it.
Give yourself time
Sometimes it can take a little while to find the right antidepressant. It’s important to give yourself time to find one that doesn’t have the side effect of weight gain. Keep working with your doctor and be patient. Also, be sure to let them know if you have any concerns about the medication they’ve prescribed.
It’s not always easy to find the right antidepressant. If you’re struggling with weight gain as a side effect, be patient and work with your doctor. In the meantime, try to find creative activities that you enjoy. Things will eventually get better. And do not hesitate to reach out for help if you need it.
Creative activities can help take your mind off of the side effects of antidepressants. It can be something as simple as taking a new route during your walk or starting a new hobby. Doing things that make you happy will eventually lead to better mental health. So don’t give up!
Monitor your weight
This is an essential step when taking any medication that has the potential to cause weight gain. Keep a close eye on your weight and track any changes, even if they seem small. This will help you catch any weight gain early so you can take steps to prevent it from getting worse.
You can use a journal which can be helpful in monitoring your weight. Also, there are no techniques to write in a journal. If you want to be more tech-savvy, there are also apps that can help you track your weight.
You just need to be diligent in monitoring your weight and make sure you are doing everything you can to prevent any unwanted weight gain.
Talk to a professional
If you have observed that antidepressants cause weight gain, it is best to talk to your doctor or a professional about other options. This is especially important if you have recently started on a new medication and have noticed significant changes in your weight.
Putting on extra pounds can be frustrating, but it’s important to remember that everyone’s body reacts differently to psychiatric medications. There are many different types of antidepressants on the market, so if one doesn’t work for you, there are plenty of others to try.
So, these are some steps that you can take if you think that your antidepressant is causing weight gain. Also, you should be aware that some weight gain is often unavoidable with certain types of medications.
But, don’t despair—there are ways to manage your weight while on antidepressants. With a little bit of effort, you can find the perfect balance for your body and your mental health.
To conclude, antidepressants that cause weight gain can be a major problem for some people. While there are many different factors that contribute to weight gain, the type of antidepressant medication can be a significant one. If you are concerned about gaining weight while taking antidepressants, talk to your doctor about other options.
With so many different types of medications available, there is sure to be one that will work for you and not cause weight gain. You need to be patient and work closely with your doctor to find the best medication for you. Do not give up hope, there is a solution out there for you.
You can also contact Mantra Care for professional help. Our counselors can help you manage your weight, along with any other issues you may be facing, and support you to attain your health goals. We specialize in helping people lose weight and keeping it off for good!
Mantra Care offers an array of services to help people live healthier lives. Our weight loss program includes a personalized plan from a nutritionist for you that fits your lifestyle and helps you reach your goals. Schedule a consultation today to get started!